Kansas, 2011

Hail and Damaging Winds in Kansas, June 17, 2011

June 17, 2011 · NWS GLD · 8 events in 3 counties and zones

A large area of showers and thunderstorms developed across the eastern Colorado Plains during the afternoon. Scattered embedded severe thunderstorms moved into western Kansas during the evening hours, producing wind damage across Greeley and Wichita counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large area of showers and thunderstorms developed across the eastern Colorado Plains during the afternoon. Scattered embedded severe thunderstorms moved into western Kansas during the evening hours, producing wind damage across Greeley and Wichita counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 4:08 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 17, 4:08 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI JUN 17 2011

.DISCUSSION...
245 PM MDT FRI JUN 17 2011

FOR THE NEXT FEW DAYS THE TREND OF LATE AFTERNOON AND OVERNIGHT
THUNDERSTORMS WILL CONTINUE AS WEATHER DISTURBANCES MOVE THROUGH
SOUTHWEST FLOW ALOFT AS AN UPPER LEVEL LOW SPINS ACROSS THE
INTERMOUNTAIN AND NORTHERN PLAINS. TEMPERATURES WILL BE NEAR
NORMAL SATURDAY THEN RISE ABOVE NORMAL SUNDAY BEFORE FALLING BELOW
NORMAL MONDAY AS THE UPPER LOW MOVES OVER THE AREA.

AFTER A FEW DAYS OF BELOW NORMAL TEMPERATURES TUESDAY AND
WEDNESDAY NEAR THE UPPER LOW A RETURN TO ABOVE NORMAL TEMPERATURES
IS EXPECTED THURSDAY AND FRIDAY AS UPPER RIDGING BUILDS IN.
THUNDERSTORMS ARE POSSIBLE ALTHOUGH AREAL COVERAGE SEEMS RATHER
LIMITED IN THE EXTENDED.

007
&&

.AVIATION...
508 PM MDT FRI JUN 17 2011

FOR THE 00Z TAFS...THUNDERSTORM ACTIVITY IS THE SHORT TERM
CONCERN. TSRA MOVING INTO EASTERN CO ATTM. XPECT TSRA TO MOVE INTO
WESTERN KS AND KGLD AFT 01Z. FOR KMCK...LOW CONFIDENCE IN TSRA
HOWEVER MAY SEE SOME SHRA AS BETTER INSTABILITY LIES IN KS.
AFTERWARDS...VFR WILL BE THE RULE THROUGH THE END OF THE PERIOD.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 2:00 PM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUN 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
300 PM MDT FRI JUN 17 2011 /400 PM CDT FRI JUN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS AND POSSIBLY
SOUTHWEST NEBRASKA GENERALLY NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH EARLY EVENING. LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. A TORNADO WILL BE
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL OCCUR ALMOST EVERY AFTERNOON AND EVENING
THROUGH THURSDAY. SEVERE WEATHER IS EXPECTED SATURDAY AND AGAIN ON
SUNDAY. THE MAIN THREAT WILL BE DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

007

In the hours before

Local storm report, Jun 17, 4:47 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 W AROYA               38.85N 103.16W
06/17/2011  M1.00 INCH       CHEYENNE           CO   STORM CHASER

&&

024
Local storm report, Jun 17, 5:28 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
06/17/2011  M58 MPH          CHEYENNE           CO   MESONET

&&

024
Local storm report, Jun 17, 5:32 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     WILD HORSE              38.82N 103.00W
06/17/2011  M68 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

024
Local storm report, Jun 17, 5:33 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             FIRSTVIEW               38.82N 102.53W
06/17/2011  M1.00 INCH       CHEYENNE           CO   STORM CHASER

&&

024
Special weather statement, Jun 17, 6:12 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUN 17 2011

KSZ027-041-180145-
GREELEY-WALLACE-
712 PM MDT FRI JUN 17 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ARAPAHOE...MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3858 10205 3866 10205 3891 10205 3889 10161
      3851 10164
TIME...MOT...LOC 0112Z 275DEG 27KT 3873 10206

BULLER
Local storm report, Jun 17, 6:26 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 S ARAPAHOE            38.82N 102.17W
06/17/2011  E0.88 INCH       CHEYENNE           CO   PUBLIC

&&

024

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wallace

When
June 17, 6:55 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -101.750

Hail, Wichita

When
June 17, 8:02 PM CST
Where
Wichita County, 7.25 mi NW of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -101.530

Hail, Wichita

When
June 17, 8:05 PM CST
Where
Wichita County, 8.98 mi NW of St Theresa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.640, -101.550

Thunderstorm Wind, Greeley

When
June 17, 7:30 PM MST
Where
Greeley County, 5.3 mi SSW of Tribune Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.380, -101.790

Windows were blown out of a tractor with straw blown into the cab. Report time is estimated from radar.

Thunderstorm Wind, Greeley

When
June 17, 7:40 PM MST
Where
Greeley County, 3.45 mi S of Tribune Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.400, -101.750

A semi-trailer was blown off Highway 27, hitting a power pole which eventually fell on the semi.

Thunderstorm Wind, Greeley

When
June 17, 7:50 PM MST
Where
Greeley County, 3.5 mi S of Whitelaw
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.400, -101.660

Power poles were blown down on a county road 3 miles south of Highway 96 near the Greeley-Wichita county border. Time of report is estimated by radar.

Thunderstorm Wind, Greeley

When
June 17, 7:50 PM MST
Where
Greeley County, 3.5 mi S of Whitelaw
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.400, -101.660

Power poles were blown down on a county road 3 miles south of Highway 96 near the Greeley-Wichita county border. Time of report is estimated by radar.

Hail, Wichita

When
June 17, 9:10 PM CST
Where
Wichita County, 0.54 mi W of Lydia
Measured
0.75 in hail
Reported by
Public
Coordinates
38.280, -101.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315537, 315544, 315546, 315539, 315540, 315542, 315543, 315547.